Iowa, 2022

Hail and Damaging Winds in Iowa, September 18 to 19, 2022

September 18 to 19, 2022 · NWS DVN · 12 events in 4 counties and zones

Severe thunderstorms developed across portions of eastern Iowa, northwest Illinois, and far northeast Missouri on the evening of September 18, 2022. Storms initially developed near the Iowa/Missouri border, with one storm near Bloomfield IA producing a well defined wall cloud before weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms developed across portions of eastern Iowa, northwest Illinois, and far northeast Missouri on the evening of September 18, 2022. Storms initially developed near the Iowa/Missouri border, with one storm near Bloomfield IA producing a well defined wall cloud before weakening. Storms developed and increased in strength just east of the Cedar Rapids and Iowa City metros as they slowly tracked east around the Interstate 80 corridor. Several large hail reports were received around Durant to south of Tipton, with the largest report being 2.5 inches. Storms also produced small hail and wind damage in the Quad Cities before spreading southeast into Henry County IL. Additional storms developed along the Iowa/Missouri/Illinois tri-state area, with several tornado warnings issued. Damage was reported in southern Hancock County near Tioga, and continued south into Adams County, although no tornadoes were confirmed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 18, 5:09 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 18, 5:09 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
Issued by National Weather Service La Crosse WI
609 PM CDT Sun Sep 18 2022

.SYNOPSIS...
Issued at 320 PM CDT Sun Sep 18 2022

Cold front pushing into northeast and western IA with very warm
and unstable airmass ahead of the front. Bulk shear of 55 kt
continues to spread eastward across IA with SBCAPE of 3500 J/kg
and steepening lapse rates. A strong short wave, seen on water
vapor movie loops, was diving into the northern Plains will
increase the mid level winds to 50+ kt across the area. LLJ will
also be increasing to 40+ kt this evening.

&&

.SHORT TERM...(This evening through Monday)
Issued at 320 PM CDT Sun Sep 18 2022

Key messages:

1) All modes of severe expected this evening into the overnight
   hours. Several tornadoes, possibly strong, giant hail (>2 inch
   dia), and damaging winds. In addition, there is a flash flood
   threat in our southern counties.

2) The severe threat will ramp up after dark which makes it
   potentially more dangerous.

3) Please have multiple ways to receive warnings.

Tonight: Strong parameters coming together for a significant
severe event for mid Sept. HRRR/NAMNEST ramp up the supercells by
7 pm then progressing to the south and east. The main area for
severe storms looks to be from the I-80 corridor southward into
northeast MO. After midnight, thunderstorms with large hail may
continue after midnight in our southern counties. Also, models
have been consistent showing backbuilding/training of storms in
our southern counties well into the overnight hours (flash flood
watch in effect). A weakening cold front will push through the cwa
with winds becoming north to northeast. Lows will range from the
mid 50s at Independence to the mid to upper 60s in our south.

Monday: The front looks to stall in or near the cwa or wash out as
it runs into a building hot dome to our south. Still humid in our
southern counties while less humid in the north. Highs will be in
the upper 70s to lower 80s.

.LONG TERM...(Monday night through Sunday)
Issued at 320 PM CDT Sun Sep 18 2022

Monday night through Tuesday night...upper high remains centered
over Texas and Oklahoma with broad ridging over the Great Plains.
A weak wave topping the ridge may bring a chance of showers and
storms Monday night over northeast IA and northern IL. Warmest
day of the week will be Tuesday, with highs in the upper 80s/low
90s. Heat indices will be a few degrees warmer in the middle 90s.

Wednesday-Sunday...a strong wave near the US Canada border will
drag a cold front through the Midwest just in time to begin the
Fall season. Models have come in a little faster with this fropa
and as a result Wednesday will be cooler and windy. 1000-500mb RH
progs continue to be meager along the front. Nonetheless, slight
chance/chance PoPs are forecast for a few scattered showers/storms
along the front. A much cooler and less humid airmass will bring
high temperatures in the 60s for the end of the work week. Lows in
the upper 40s/low 50s are forecast. Near to below normal temps
next weekend with highs in the upper 60s to lower 70s and lows
in the upper 40s and 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 609 PM CDT Sun Sep 18 2022

Two aviation related focus items for tonight.

Main concern for tonight is impact of expected convection as wave
and associated cold front moves through. Storm risk is relatively
limited to areas along and south of I80 so will likely see at least
a brief period where MVFR to briefly IFR conditions could prevail in
areas of stronger storms. KBRL has highest risk and confidence for
prolonged impact depending on evolution of convective complex.

As convective risk wains overnight, ceilings should become VFR area
wide but will have to watch for development of any fog. This could
bring MVFR conditions into morning hours Monday.

&&

.HYDROLOGY...
Issued at 320 PM CDT Sun Sep 18 2022

Headlines: Flash flood watch in effect 7 pm this evening until
7 am Monday morning. This is for our southern counties.

Flash flood watch in effect in our southern counties as 1-3 inches
of rain fell last night. The highest amount was 3 inches near
Keosauqua in southeast Iowa. We are expecting intense storms later
this evening, then models suggest backbuilding/training storms
going well into the overnight hours. With PWAT's over 2 inches
this historically has proven to cause intense rainfall with
additional rain amounts tonight of 2-4 inches. Be especially
cautious at night when it is harder to recognize flood dangers.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch from 7 PM CDT this evening through Monday morning
     for Jefferson-Lee-Van Buren.

IL...Flood Watch from 7 PM CDT this evening through Monday morning
     for Hancock.

MO...Flood Watch from 7 PM CDT this evening through Monday morning
     for Clark-Scotland.

&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Shea/ARX
HYDROLOGY...Haase
Hazardous weather outlook, Sep 18, 2:28 AM CST, 17 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
328 AM CDT Sun Sep 18 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-190830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
328 AM CDT Sun Sep 18 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is an enhanced risk of severe thunderstorms late this
afternoon and evening for areas south of a line from Belle Plaine
Iowa through the Quad Cities. All severe weather hazards will be
possible including large hail, damaging wind, and a few tornadoes.
In addition, heavy rain may bring a localized flash flood threat
to southeast Iowa, northeast Missouri, and west central Illinois.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Hot and humid conditions are forecast Tuesday, with afternoon
heat indices in the mid to upper 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening and tonight.

GROSS

The radar

The Quad Cities radar (KDVN), 57 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Cedar

When
September 18, 7:38 PM CST to 7:50 PM CST
Where
Cedar County, 1.38 mi S of Cedar Vly
Measured
2 in hail
Reported by
Public
Coordinates
41.710, -91.250

Thunderstorm Wind, Cedar

When
September 18, 7:48 PM CST to 8:00 PM CST
Where
Cedar County, 1.38 mi N of Rochester
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.690, -91.170

Numerous reports of limbs down north of Rochester. The time of the event was estimated using radar.

Hail, Cedar

When
September 18, 7:50 PM CST to 8:00 PM CST
Where
Cedar County, 2.18 mi ESE of Rochester
Measured
2.5 in hail
Reported by
Public
Coordinates
41.660, -91.130

Time estimated using radar.

Hail, Cedar

When
September 18, 7:53 PM CST to 8:05 PM CST
Where
Cedar County, Rochester
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.670, -91.170

Hail, Scott

When
September 18, 8:06 PM CST to 8:15 PM CST
Where
Scott County, 2.93 mi SW of Davenport Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.590, -90.620

Report through social media, estimating quarter sized hail.

Hail, Cedar

When
September 18, 8:15 PM CST to 8:25 PM CST
Where
Cedar County, 0.52 mi E of Durant
Measured
1.75 in hail
Reported by
Public
Coordinates
41.600, -90.910

Thunderstorm Wind, Scott

When
September 18, 8:22 PM CST to 8:35 PM CST
Where
Scott County, 2.14 mi NNE of Bettendorf
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.560, -90.510

Three inch diameter branch down due to the wind. The time was estimated from radar.

Thunderstorm Wind, Scott

When
September 18, 8:22 PM CST to 8:35 PM CST
Where
Scott County, 1.48 mi NNE of Bettendorf
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.550, -90.510

Delayed report of trees down on Linden Lane and along Spruce Hill Drive. Time estimated from radar and previous report.

Hail, Van Buren

When
September 18, 11:50 PM CST to September 19, 12:00 AM CST
Where
Van Buren County, 1.05 mi W of Bonaparte
Measured
1.25 in hail
Reported by
Public
Coordinates
40.700, -91.800

Reported through social media.

Hail, Van Buren

When
September 19, 12:00 AM CST to 12:10 AM CST
Where
Van Buren County, 0.52 mi E of Indian Lake Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.630, -91.740

Hail, Lee

When
September 19, 12:03 AM CST to 12:15 AM CST
Where
Lee County, 2.96 mi WSW of Donnellson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.630, -91.600

Time estimated using radar.

Hail, Lee

When
September 19, 12:25 AM CST to 12:35 AM CST
Where
Lee County, 0.69 mi S of Mooar
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.440, -91.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052370, 1052380, 1052371, 1052372, 1052373, 1052374, 1052379, 1052381, 1052375, 1052376, 1052377, 1052378.